PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - May 2013

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

iPhone App Cause Tinnitus?

Dear Barry,

Recently I was demonstrating a frequency generator app on my iPhone to a lifelong friend who was just diagnosed with prostate cancer and has to have surgery next month.  We're both about 50. I find temporarily relief from listening to my frequency for a while, about 12.5 KHz, then shutting it off.

Well, when I demonstrated this app to my friend he immediately told me to shut it off and I did as quick as I could.  But then he said he kept hearing the tone and 7 days later it is still with him.  He blames me for causing his tinnitus, claiming I damaged his hearing and should have known better.  He claims there is actually pain right now.  I've demonstrated this app to many other people and nobody has had this reaction.

Please help; I need peace of mind with this.   I'm desperate to know if you’ve ever heard of this happening before.  Is it possible he had the tinnitus all along, and by playing the 12 KHz his brain realized that he had it and began paying attention to it?

Thank you,

Reese C.

Dear Reese,

I believe there is a strong possibility your friend has had tinnitus all along and just noticed it. It is very unfortunate that this happened but you did not harm his hearing by demonstrating the app. It is much too soft to damage hearing.

I have heard similar stories. A few years ago I heard of a railroad engineer who was in a classroom situation. Someone mentioned a buzzing ballast in one of the overhead lights. He started listening for a buzzing tone and, just like that, he noticed his tinnitus that had previously been below the threshold of his attention.

Research tell us that most people put in an isolation chamber, where no sound or other stimulus gets through, will hear a phantom buzzing or ringing sound. It's the intensity of the sound that determines whether it becomes a problem.

Your friend may not have severe tinnitus. The fact that he is reporting pain indicates he is reacting in an extremely emotional manner and the stress of his discovery, coupled with the stress of the prostate diagnosis, has made the sound level much more intense that it normally would be.

I believe if he can calm down, the tinnitus will improve. How much is impossible for me to say. Some GABA supplements or other natural tranquilizing agents should be helpful. Regular exercise and other stress relief efforts should be used. If he can reduce the anxiety and notice the tinnitus improves, he may be able to gain a degree of control over his situation.

Wishing you quiet times,

Barry Keate

It’s “T” Time in the Afternoon

Dear Barry,

I have loud hissing in my left ear from early afternoon until I go to bed.  For the last few months this is getting louder, I also have had the gum around my back teeth sore and swollen, this is also on my left side and my tooth feels very sensitive and bleeds when cleaning.  Could teeth have anything to do with tinnitus?

Many thanks, Janice W.

Dear Janice,

Dental problems can definitely affect tinnitus. Tooth abscesses or impacted wisdom teeth are a known cause of tinnitus. Dental problems can aggravate tempero-mandibular joint (TMJ) dysfunction. This is a condition where the jaw is out of alignment with the skull. An infected tooth will spread inflammation that can also cause tinnitus. You may well have an infection that should be examined.

It may be that dental problems are exacerbating your tinnitus but I don't think it's the only cause. Tinnitus caused by dental problems will be continuous until resolved. Since yours is not continuous and begins in the early afternoon, I think you have a component of somatic tinnitus where signals from the body interfere with audio signals and increase tinnitus. This interference can be caused by many conditions, from TMJ to muscle spasm in the large muscle that moves the head. It's very possible you have TMJ and an infected tooth and the tooth is making it more pronounced. I suggest you consult with your dentist on this. The dentist can also tell you if you have TMJ.

Wishing you quiet times,

Barry Keate

Chemotherapy and Tinnitus

Dear Barry,

My grandson has cancer and is undergoing chemotherapy. Since he started chemo he has had ringing in the ears. Can your tinnitus formula work for cancer patients?

Thank you,

Linda C.

Dear Linda,

Many chemotherapy drugs are notorious for causing tinnitus and I believe it is very poor procedure to not forewarn people who use them. Yes, Arches Tinnitus Formula can be helpful for tinnitus caused by chemotherapy. It can even prevent tinnitus in the first place.

Some time ago, a woman who was about to begin chemo asked us if our products would help. We replied yes and she started taking Arches Tinnitus Formula. After the chemo was finished, she let us know she did not develop tinnitus and was very happy about it.

I recommend starting Arches Tinnitus Formula as soon as possible. I also recommend taking N-Acetyl Cysteine (NAC) along with it. NAC also helps protect hearing and defends the cochlea against ototoxic drugs (those that are toxic to the ears). NAC is very inexpensive and can be found in most health food stores. You didn't say how old your grandson is but for adults I recommend 1,000 mg taken twice daily. NAC is an antioxidant and has no side effects. Neither NAC nor Arches Tinnitus Formula will interfere with the chemotherapy.

Wishing your grandson quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.